Man Chugs Erectile Dysfunction Drug, Ends Up With Permanently Red-Tinted Vision

 

A common erectile dysfunction drug has cost a man his vision unlike what he hoped for. His doctors say that he developed a permanent red tint to his color vision after he took a massive dose of sildenafil citrate.

Sildenafil, also known as Viagra, is marketed as a generic drug for dealing with erectile dysfunction. Although it is considered to be relatively safe, even a prescribed dose has been associated with vision problems like blurred vision, change in color vision, and increased sensitivity to light. But most of these problems normally disappear in less than a day.

Erectile Dysfunction Drug

Recent Report

In reference to a recent report published in Retinal Cases, the 31-year-old man wasn’t lucky at all. The report indicates that his problems started after taking an unknown amount of liquid sildenafil he had ordered online. He started noticing multicolored flashes of light, his eyes became more sensitive to light exposure, and his vision acquired a reddish tint. The flashes had disappeared after 2 days by the time he visited an urgent care clinic at the New York Eye and Ear Infirmary of Mount Sinai. Ever after receiving treatment, his red tint still remains more than one year after taking the ED drug.

Overdose

The man could not take his time to check the label for the recommended dosage. Instead, he decided to chug it directly from the bottle. It was thus difficult to tell the amount that was in his system. However, it is almost certain that he took more than the recommended dose of 50 milligrams, in reference to the doctors.

Richard Rosen, the lead author of the study, stated that people live with the philosophy that if a little bit is good, a lot is better. The director of Retina Services at the New York Eye and Ear Infirmary reckoned that their study is an indication that a commonly used medication can turn out to be dangerous. Over indulging in a drug like this can cause long-lasting impact in people who depend on colored vision, he added.

Studies in both animals and humans have shown that taking a high dose of sildenafil can cause damages to the eyes. The drug has also been associated rare cases of vision loss though studies are not conclusive. Rosen and his team believe that their study is the first one to document how sildenafil has the potential to harm our color vision. This is credit to more recently developed imaging methods used at Mount Sinai.

According to the report, these techniques examine the cones – a type of retina cell that allows people to perceive color. The man’s cones were damaged on a microscopic level due to the drug. They added that the pattern of damage was similar to those caused by genetic disorders related to the retina. Color blindness is a typical example. Other studies have demonstrated that people with mutations associated with genetic disorders are at a higher risk of developing problems in their eyes if they use sildenafil.

Rosen said that their findings will enlighten doctors to visualize structural effect of this drug on the retina. Doctors will become aware of potential changes in patients who might take heavy doses of sildenafil and educate them about the risks of taking too much.

Since the drug was ordered online, Rosen and colleagues can’t rule out the possibility of a contaminant in the man’s fate. Sildenafil when used excessively can lead to other side effects like heart attack and painfully long-lasting erections. If untreated, the latter can cause the formation of gangrene and may require amputation.

 
  Disclaimer: All content on this website is for informational purposes only and should not be considered to be a specific diagnosis or treatment plan for any individual situation. Use of this website and the information contained herein does not create a doctor-patient relationship. Always consult with your own doctor in connection with any questions or issues you may have regarding your own health or the health of others.